Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 5:43 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 5:43 PM CDT (22:43 UTC)
- Expired
- May 2, 2018, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 139 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
068
WUUS53 KEAX 022243
SVREAX
MOC005-147-022330-
/O.NEW.KEAX.SV.W.0016.180502T2243Z-180502T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
543 PM CDT WED MAY 2 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Atchison County in northwestern Missouri...
Northwestern Nodaway County in northwestern Missouri...
* Until 630 PM CDT.
* At 542 PM CDT, a severe thunderstorm was located near Tarkio,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tarkio, Burlington Junction, Clearmont, Elmo, Braddyville, Westboro
and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9491 4057 9487 4033 9525 4039 9545
4058 9532
TIME...MOT...LOC 2242Z 217DEG 25KT 4041 9530
HAIL...1.00IN
WIND...60MPH
$$
CDB4 follow-up statements
633
WWUS53 KEAX 022253
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT WED MAY 2 2018
MOC005-147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-Nodaway MO-
553 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...
At 552 PM CDT, a severe thunderstorm was located near Tarkio, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearmont, Elmo, Braddyville and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9491 4057 9487 4035 9527 4042 9537
4058 9529
TIME...MOT...LOC 2252Z 218DEG 23KT 4045 9525
HAIL...1.00IN
WIND...60MPH
$$
CDB311
WWUS53 KEAX 022306
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT WED MAY 2 2018
MOC005-147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-Nodaway MO-
606 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...
At 605 PM CDT, a severe thunderstorm was located near Burlington
Junction, or 10 miles east of Tarkio, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearmont, Elmo, Braddyville and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9491 4057 9487 4038 9521 4043 9528
4058 9522
TIME...MOT...LOC 2305Z 223DEG 21KT 4047 9519
HAIL...1.00IN
WIND...60MPH
$$
CDB716
WWUS53 KEAX 022315
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 PM CDT WED MAY 2 2018
MOC005-022325-
/O.CAN.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-
615 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2315Z 223DEG 21KT 4051 9514
$$
MOC147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Nodaway MO-
615 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN NODAWAY COUNTY...
At 615 PM CDT, a severe thunderstorm was located near Burlington
Junction, or 13 miles east of Tarkio, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearmont, Elmo and Braddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2315Z 223DEG 21KT 4051 9514
HAIL...1.00IN
WIND...60MPH
$$
CDB340
WWUS53 KEAX 022325
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT WED MAY 2 2018
MOC147-022335-
/O.EXP.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Nodaway MO-
625 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.
LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2325Z 217DEG 25KT 4056 9509
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:12 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 2, 3:12 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed May 2 2018
.Discussion...
Issued at 312 PM CDT WED MAY 2 2018
Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.
As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.
The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.
These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.
Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 101 PM CDT WED MAY 2 2018
In the short term, ceilings will vary between 2500 and 3500 ft,
then should settle above 3 kft for the rest of the afternoon. A
line of storms will move into the terminals around 01-02z,
bringing very gusty west winds, lowered ceilings and briefly very
low visibilities during the most intense period of storms. These
storms should move through within 1-2 hours, but additional storms
may develop around or after 06z and continue on and off through
the rest of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Thursday
evening for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
evening for MOZ020>022-028>030-037-038-043-044-053-054.
&&
Discussion...Laflin
Aviation...LaflinHazardous weather outlook, May 2, 7:35 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 735 AM CDT Wed May 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031245- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 735 AM CDT Wed May 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail, and a few tornadoes are all possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather is possible throughout the day on Thursday. Large hail is possible during the morning hours, and all severe weather hazards including damaging winds, large hail and a few tornadoes are possible in the late afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 2, 5:24 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 524 PM CDT WED MAY 2 2018 MOZ001-002-022315- Atchison MO-Nodaway MO- 524 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 615 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over Tarkio, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro. This includes Interstate 29 between mile markers 100 and 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532 TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:13 AM CDT | Special Weather Statement | EAX | Buchanan | 32 min |
| May 2, 1:35 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Cass and 14 more | 15 hr |
| May 2, 5:24 PM CDT | Special Weather Statement | EAX | Atchison | 51 min |
| May 2, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.